• Geoff Geoff
    June 20, 2011
    What causes headaches every night?
    Geoff Geoff
    June 20, 2011

    I suffer from nighttime headaches. They started about 3-4 years ago and occur 1-2 times every night. My GP has tried several preventatives without success. A CT scan was clear. I have been suffering from Migraine headaches since I was 18. I am now 71. They lessened somewhat at aged 50-55 and have all but ceased. That's the good news.

    However, I now suffer from nighttime headaches. Not Migraines in the true sense, and fortunately they do not encroach upon my daytime activities, but nonetheless they are beginning to cause me some concern as they have been increasing in intensity over a period of four years. My GP has tried various preventatives and I have tried other alternative types of treatments and exercise.  The pain starts as a muscle spasm behind the left ear and quickly radiates up to the base of the skull before freezing the entire neck. I am able to do neck exercises without pain during the day. The only way I can stop the pain is to take either 25mg-50mg of Sumigram and apply heated beanbags to the area for 30 minutes or until the pain subsides. These episodes occur once or twice every night. Can anyone help with suggestions?

    READ MORE

FROM OUR EXPERTS

  • Nancy Harris Bonk
    Health Guide
    June 25, 2011
    Nancy Harris Bonk
    Health Guide
    June 25, 2011

    Hi Geoff,

     Do they happen at the same time every night? There is a type of primary headache disorder called Hypnic Headache that occurs in people generally over the age of 50. It occurs the same time every night, wakes the sufferer up and lasts between 15 and 180 minutes, generally speaking. Continue to read more on this rare type of primary headache disorder in Hypnic Headache - The Basics.

    Let me know if this helps,

    Nancy

    P.S. Here are some links to articles on pain meds on our site that might be useful:

    Let’s Talk Pain Meds

    What You Didn’t Know About Pain Meds

    Give Your Medicine Chest a Check-Up

     

    • Geoff
      June 26, 2011
      Geoff
      June 26, 2011

      Hello Nancy, Thank you for your response. I have had a good look at Hypnic headaches and they seem to concentrate in the front area of the face. My headaches vary in the time of onset from within 30 minutes to 5 hours of retiring and usually after a vivid dream. A headache expert here in Brisbane who lectures at the local university suggested they were started initially by a stress reaction putting the neck muscles into spasm which radiates to the base of the skull commencing the Migraine cycle. I did try to completely withdraw from the Sumitriptan in one night but after finishing up with a frozen neck, Migraine pain at the base of the skull, and then the full blown Migraine behing the eyes with all the associated nausea etc, I decided there had to be a better way. I am now try out 2x400mg Brufen tablets just after dinner and have so far had 3 nights headache free. The first relieve for over 9 months. I have had this type of initial reaction before with different medications so I am trying to look on the optimistic side and hope this time there will be permanent relief. As well as the stress issue I am sure there is an element of MOH involved. Thanks again.

      Kind regards. Geoff 

      READ MORE
    • Nancy Harris Bonk
      June 26, 2011
      Nancy Harris Bonk
      Health Guide
      June 26, 2011

      Hi,

       

      If indeed you are taking any type of pain reliever or abortive medication two or more days a week, you could be setting yourself up for medication overuse headache. You are right, there must "be a better way" you just have to find out what it is.

       

      Have you had a sleep study done? Sleep is an important element in any lifestyle, but some  Migraineurs need to maintain a regular sleep pattern to avoid any type of Migrainous pattern. Here is some information on sleeping and Migraines:

      Video: Migraines and Sleep.

       

      ANY use of opioids or barbiturates and frequent use of triptans and NSIADs are associated with increased risk of transformed Migraine. See Transformed Migraine - Risk Increased by Some Medications for more information on this.

       

      Good luck

      Nancy

       

       

       

      READ MORE
    • Geoff
      June 26, 2011
      Geoff
      June 26, 2011

      Hello Nancy. It is good to talk to someone who has the knowledge and understands the issues with headaches. I had not heard of a Tranformed Migraine before. It seems to fit my symptoms. By the way last night was the 4th in a row without a headache. I had aleady understood the MOH issue with taking the Brufen (Ibuprofen) as a preventative. I had intended to maintain the 800mg for 7 days then reduce the dosage to 600mg for another 7 days, then take 400mg for another 7 days before cutting back to 400mg every 2nd day. After that I will have hopefully broken the cycle and will be able to stop taking any pain reliever. As I sai in an earlier post, I am the eternal optimist.

      Cheers

      Geoff

      READ MORE
    • Geoff
      July 28, 2011
      Geoff
      July 28, 2011

      Hello Nancy. I wanted to let you know how my headaches had been since I started on the painkiller preventative regime. It took about 7 nights for the headaches to ease completely and then I had 6-7 nights completely free from any problem. Unfortunately they have started again albiet in a lesser form. There were some signs of MOH but not severely enough that I couldn't ride them out. The symptoms still present in some ways as a transformed migraine. I will be having a sleep study done as soon as I find time to organise it. One comment I have read is to try aromatherapy. It does not appear to have helped but it is something worth perservering with. The other thought I want to try is to try and tilt the bed so I sleep in a head high position. This can present a problem because of my back issue. Thank you once again for your interest. Cheers Geoff

      READ MORE

FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.